Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 188, NWS Columbia, SC

October 17, 2003Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Oct 17, 2003, 7:56 PM EDT for Orangeburg County, South Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2003, 7:56 PM EDT (23:56 UTC)
Expired
Oct 17, 2003, 8:15 PM EDT
In force
19 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 172356
SVRCAE
SCC075-180015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
755 PM EDT FRI OCT 17 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 815 PM EDT.

* AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ELLOREE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ELLOREE
  SANTEE
  LAKE MARION.

THIS STORM WILL PRODUCE DIME SIZE HAIL.

DIME SIZED HAIL WAS REPORTED WITH THIS STORM AT 730 PM IN 
ORANGEBURG. 

IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND 
MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3334 8031 3341 8070 3348 8069 3347 8061
          3354 8059 3355 8051 3344 8037 3344 8031

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 6:55 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Oct 17, 6:55 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
655 PM EDT FRI OCT 17 2003

APPROACHING STRONG UPPER DISTURBANCE COMBINED WITH MODERATE INSTABILITIES
COMBINING TO PRODUCE SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE FRONT.
UPDATED THE FORECAST TO REFLECT.

&&

.CAE...NONE.
&&

THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION.

**************************************************************

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT FRI OCT 17 2003

.SHORT TERM...
WATER VAPOR LOOP SHOWING IMPRESSIVE POSITIVE TILT UPPER TROUGH WITH
AXIS ALONG TN RIVER VALLEY ROTATING EASTWARDS. HOWEVER...LIGHTNING
STRIKES HAVE DECREASED DRAMATICALLY WITH AREA OF ASSOCIATED
PRECIPITATION ACROSS EASTERN AL AND NORTHWESTERN GA IN THE PAST
COUPLE OF HOURS. THINK MAIN SHORT WAVE WILL STAY JUST SOUTH OF OUR
CWA...BUT WILL CONTINUE MENTION OF 30 POP MAINLY FOR EARLY THIS
EVENING. ISOLATED THUNDER POSSIBLE. MOISTURE APPEARS RATHER
LIMITED. AVN SHOWING RAPID NVA ACROSS AREA AFTER MIDNIGHT. SURFACE
HIGH PRESSURE BUILDS IN SATURDAY INTO EARLY NEXT WEEK AS DRY
NORTHWEST FLOW DOMINATES. FORECAST TEMPS NEAR CONSENSUS VALUES.

.LONG TERM...
FOR THE EXTENDED...DRY NORTHWEST FLOW ALOFT CONTINUES EARLY NEXT
WEEK WITH A FEW WEAK SHORT WAVES PASSING THROUGH. AMPLIFYING UPPER
TROUGH ROTATES ACROSS EASTERN SEABOARD BY WEDNESDAY BUT MOST ENERGY
STAYS TO OUR NORTH. MOISTURE APPEARS A BIT LIMITED WITH THIS SYSTEM
AS WELL. WILL KEEP MENTION OF SLIGHT CHANCE SHOWERS TUESDAY NIGHT
INTO EARLY WEDNESDAY. TEMPERATURES NEAR NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...

CAE 53 71 44 73 / 30 10 00 00
AGS 51 73 43 75 / 30 10 00 00
SSC 53 71 45 73 / 30 10 00 00
OGB 54 72 45 75 / 30 10 00 00

&&

.CAE...NONE.
&&

BC
Hazardous weather outlook, Oct 17, 5:00 AM EDT, 14 hours 56 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT FRI OCT 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCC

In the hours before

Special weather statement, Oct 17, 6:50 PM EDT, 1 hour 6 minutes before
SCZ027-028-030-036-037-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT FRI OCT 17 2003

AT 647 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS DEVELOPING IN EASTERN AIKEN COUNTY BETWEEN NEW HOLLAND
AND KITCHINGS MILL...IN NORTHEAST RICHLAND COUNTY NEAR KILLIAN...AND
IN WESTERN ORANGEBURG COUNTY NEAR NORWAY. SOME OF THESE
THUNDERSTORMS MAY CONTAIN HAIL UP TO ONE HALF INCH AND PRODUCE WINDS
GUSTS OF 30 MPH. THESE THUNDERSTORMS SHOULD TAPER OFF BY 8 PM.

TTH
Local storm report, Oct 17, 7:50 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
750 PM EDT FRI OCT 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

730 PM     ORANGEBURG                SC   .75 INCH HAIL
10/17/03   ORNAGEBURG                     HAM OPERATOR HINCHIE
                                          MCGEE REPORTED DIME SIZED
                                          HAIL AT HIS HOUSE AT 730
                                          PM ONE MILE NORTHWEST OF
                                          DOWNTOWN ORANGEBURG

TTH
Local storm report, Oct 17, 7:50 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA, SC
750 PM EDT FRI OCT 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

730 PM     ORANGEBURG                SC   .75 INCH HAIL
10/17/03   ORANGEBURG                     HAM OPERATOR HINCHIE
                                          MCGEE REPORTED DIME SIZED
                                          HAIL AT HIS HOUSE AT 730
                                          PM ONE MILE NORTHWEST OF
                                          DOWNTOWN ORANGEBURG

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 7:17 PM EDTSevere Thunderstorm WarningCAEOrangeburg28 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.